Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 28, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 12, 2003, 5:55 PM EDT for Baltimore County, Carroll County, City of Baltimore, Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2003, 5:55 PM EDT (21:55 UTC)
- Expired
- Jun 12, 2003, 8:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Baltimore County, MD, Carroll County, MD, City of Baltimore, MD
The radar
The Sterling radar (KLWX), 96 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 122156
FFWLWX
MDC005-013-510-130000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
555 PM EDT THU JUN 12 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR
CARROLL COUNTY IN NORTH CENTRAL MARYLAND
BALTIMORE COUNTY IN NORTHERN MARYLAND
BALTIMORE CITY IN NORTHERN MARYLAND
* UNTIL 800 PM EDT.
* AT 555 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF WAGNERS MILL TO
WHITE MARSH...MOVING SOUTHEAST AT 20 MPH. RADAR INDICATES THAT 2
INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 1 TO
2 INCHES WILL BE POSSIBLE THROUGH 800 PM EDT.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE BOWLEYS QUARTERS...CARNEY...COCKEYSVILLE...HAMPTON...MIDDLE
RIVER...PARKVILLE...PERRY HALL...REISTERSTOWN...ROSEDALE...
ROSSVILLE...TOWSON...WESTMINSTER...WHITE MARSH AND TIMONIUM.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS
SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING
RAINS.
LAT...LON 3961 7730 3952 7654 3933 7629 3900 7537
3920 7620
$$
HTSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:00 PM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 12, 2:00 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT THU JUN 12 2003
.SHORT TERM...TNGT AND TMRW...
MAIN PROBLEMS IN THE SHORT TERM TODAY ARE FFLDG AND SVR. AREA RAOBS
SHOWING PWATS HIGHER THAN YDY. GPS IPWV DATA AROUND THE AREA ALSO
SHOWING A SIGNIFICANT INCRS OVR THE PAST 24-36H. STORMS YDY WERE
ALSO VRY EFFICIENT PRODUCING 1-3 IN/HR RAFL RATES WITH SOME FLDG.
ALL IN ALL...FLOOD THREAT CONTS TO INCRS...AND WL CONT FLASH FLOOD
WATCH.
AS FOR SVR...WATCH BOX IN THE S ALREADY. JUST ABOUT ANYWHERE IS
PRIMED FOR SVR TODAY. BEST ORGANIZATION LIKELY IN THE N WITH STGST
SHEAR...WHILE OVR THE S...BEST AEREAL CVRG XPCTD. DEEP LYR SHEAR
STILL SUFFICIENT FOR ORGANIZED CONVECTION AND SVR. AGAIN TODAY WITH
SHORT LINEAR HODOGRAPHS LINEAR MODE FAVORED WITH SVR MAINLY ASSOC
WITH LEWPS/BOWING SEGMENTS. WET MICROBURSTS IN PCPN LOADED STORMS WL
ALSO BE A PROB TODAY. SHEAR PARMS MUCH STRONGER IN THE RUC
SNDGS...BUT THIS IS NOT SUPPORTED AS WELL BY THE OBSERVATIONAL DATA.
POPS CONT OVNGT AND CHC POPS AGAIN TMRW WITH ANOTHER REPEAT
PERFORMANCE. 50 POPS BOTH PDS.
MANNING
.LONG TERM FRI NGT THROUGH THU...
ETA STILL SHOWING THE CWA MOIST AND UNSTABLE SAT AND FNT WILL BE
SINKING S OVR THE AREA. ANOTHER GOOD SHOT AT AT LEAST SCT CONVECTION.
WILL USE 40 POPS AREAWIDE FOR THE AFTN AND EVENING.
BOTH MODELS NOW IN CONSENSUS IN FCSTG FNT S OF US...AND CWA IN DRY
ZONE. WILL HAPPILY PULL POPS FOR SUNDAY. SHOULD BE COOLER AND A LTL
LESS HUMID TOO. GFS KEEPS DRY AIR IN PLACE THRU MID WEEK. EXTENDED
SHOWS NEXT FNT IN ON DAY 7...THURSDAY.
RDH
.LWX...
DC...FLASH FLOOD WATCH THROUGH THIS EVE DCZ001.
MD...FLASH FLOOD WATCH THROUGH THIS EVE MDZ002>007...MDZ009>011...
MDZ013...MDZ014.
VA...FLASH FLOOD WATCH THROUGH THIS EVE VAZ021...VAZ025>031...
VAZ036>042...VAZ050>056.
SVR TSTM WATCH #527 TIL 23Z VAZ021...VAZ025>026...
VAZ036>039...VAZ050...VAZ055>057.
WV...FLASH FLOOD WATCH THROUGH THIS EVE WVZ048>055.
MARINE...NONE.
SVR TSTM WATCH ALL ZONES TIL 00Z.Hazardous weather outlook, Jun 12, 11:35 AM EDT, 6 hours 20 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-141000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1135 AM EDT THU JUN 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THROUGH TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MOST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON AND EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE WEEKEND. RDH
In the hours before
Special weather statement, Jun 12, 1:17 PM EDT, 4 hours 38 minutes before
VAZ037-038-121815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 117 PM EDT THU JUN 12 2003 ...THUNDERSTORMS DEVELOPING RAPIDLY OVER THE BLUE RIDGE... AT 117 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF WHITE HALL...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CROZET...STANARDSVILLE AND FREE UNION WILL BE AFFECTED BY THIS STORM THROUGH 215 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Local storm report, Jun 12, 3:46 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM CHARLES TOWN WV WIND DAMAGE
06/12/03 JEFFERSON TREES DOWN REPORTED BY
LAW ENFORCEMENT.Local storm report, Jun 12, 4:56 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM WARRENTON VA WIND DAMAGE
06/12/03 FAUQUIER LARGE LIMBS DOWN IN
WARRENTON
0415 PM GREENWICH VA WIND DAMAGE
06/12/03 PRINCE WILLIAM TREES DOWNED LAW
ENFORCEMENT REPORT.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:16 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 59 min |
| Jun 11, 9:02 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 58 min |
| Jun 11, 9:12 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 63 min |
| Jun 11, 9:32 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 43 min |
| Jun 11, 9:50 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 25 min |
| Jun 11, 10:03 PM EDT | Severe Thunderstorm Warning | LWX | Calvert | 42 min |
| Jun 12, 4:54 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 66 min |
| Jun 12, 5:12 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 48 min |
| Jun 12, 5:19 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 41 min |
| Jun 12, 5:23 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 67 min |
| Jun 12, 5:27 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 63 min |
| Jun 12, 7:29 PM EDT | Flash Flood Warning | LWX | Montgomery | 2 hr |
| Jun 12, 7:55 PM EDT | Flash Flood Warning | LWX | Baltimore, Harford, City of Baltimore | 2 hr |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.